North Dakota, 2008Lightning Strike in North Dakota, August 10, 2008
August 10, 2008 · NWS BIS · 1 event in 1 county or zone
A home north of Dickinson was damaged after being struck by lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A home north of Dickinson was damaged after being struck by lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 9, 1:14 PM MST, 11 hours 29 minutes earlier.
Area forecast discussion, Aug 9, 1:14 PM MST, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
314 PM CDT SAT AUG 9 2008
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS THROUGHOUT THE SHORT TERM PERIOD
INVOLVE MAINLY PRECIPITATION CHANCES AND THE ASSOCIATED POTENTIAL
FOR SEVERE CONVECTION OVER THE NEXT SEVERAL DAYS...AS WELL AS
TEMPERATURE TRENDS AS AN UPPER LEVEL LOW PRESSURE SYSTEM BECOMES
ESTABLISHED OVER THE NORTHERN PLAINS STATES. MODEL GUIDANCE IS
GENERALLY IN GOOD AGREEMENT THROUGH THE PERIOD...SO HAVE UTILIZED A
MODEL BLEND FOR FORECAST DETAILS WITH PRIMARY EMPHASIS TOWARD THE
GFS.
MORNING SURFACE/UPPER AIR ANALYSIS REVEALED A WEAK SURFACE TROUGH
DRAPED ACROSS THE LEE SIDE OF THE ROCKIES BENEATH WEAKENING
MID/UPPER LEVEL RIDGING ON ACCOUNT OF WEAK SHORTWAVE ENERGY
TRAVERSING THE FLOW. THIS AFTERNOON...WIDESPREAD CLOUDS AND ISOLATED
TO WIDELY SCATTERED SHOWERS/THUNDERSHOWERS HAVE BEEN OBSERVED ON
RADAR AND SATELLITE IMAGERY ACROSS WESTERN AND CENTRAL NORTH
DAKOTA...LIKELY THE RESULT OF THE UPSTREAM LOW PRESSURE SYSTEM
FORECAST TO BECOME THE MAJOR WEATHER PLAYER OVER THE NEXT SEVERAL
DAYS. WITH ONLY A GRADUAL BREAKDOWN OF THE UPPER RIDGE AND SLOW
MOTION OF THE DEVELOPING SURFACE TROUGH...PERSISTENCE APPEARS TO BE
THE BEST OPTION FOR THE EVENING/OVERNIGHT PERIOD. SHOWERS AND
THUNDERSTORMS ARE APT TO DEVELOP IN UPSLOPE FLOW OVER THE HIGHER
TERRAIN OF OUR WESTERN NEIGHBORS...AND ARE LIKELY TO SPREAD EASTWARD
INTO THE WESTERN DAKOTAS DURING THE EVENING/OVERNIGHT HOURS.
ADDITIONAL THUNDERSTORMS MAY DEVELOP IN THE WEST AND SOUTH DURING
THE OVERNIGHT AS LOW LEVEL WARM ADVECTION IMPROVES. AIR MASS ACROSS
WESTERN AND CENTRAL ND WILL BE ONLY MARGINALLY UNSTABLE BENEATH
MODEST MIDLEVEL LAPSE RATES OF 6.5 TO 7.0 DEG C/KM AT BEST...AND THE
BEST SUPPORT FOR ORGANIZED CONVECTION WILL REMAIN ACROSS EASTERN
MT/WY. THAT SAID...SEVERE THUNDERSTORMS SHOULD NOT BE MUCH OF A
CONCERN FOR TONIGHT. THIS CONCURS WITH RECENT SPC CONVECTIVE
OUTLOOKS.
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BEGIN TO INCREASE ON
SUNDAY AS A SURFACE LOW OVER SOUTHEASTERN MT/NORTHEASTERN WY BEGINS
TO ORGANIZE IN RESPONSE TO THE ARRIVAL OF A POTENT UPPER LEVEL
LOW/SHORTWAVE TROUGH. CONVECTIVE ACTIVITY WILL PROBABLY BE ONGOING
FOR MUCH OF THE DAY ACROSS MY CENTRAL AND EAST WITHIN PERSISTENT WAA
REGIME AND ISENTROPIC ASCENT ALONG W-E SURFACE WARM FRONTAL
BOUNDARY...BUT WEAK INSTABILITY/SHEAR WILL ACT AGAINST A SEVERE
THREAT WITH THIS ACTIVITY. HOWEVER...WIDESPREAD 60S DEWPOINTS AND
DECENT SURFACE HEATING ACROSS WESTERN ND SHOULD YIELD MODERATE
DESTABILIZATION BY MID/LATE AFTERNOON AS FLOW ALOFT BEGINS TO FAVOR
AT LEAST MARGINAL DEEP LAYER SHEAR VALUES OF 30 TO 35 KTS. GFS BUFR
FORECAST SOUNDINGS ACROSS WESTERN ND INDICATE MODERATE TO STRONG
INSTABILITY AND LITTLE OR NO CAPPING BY MID AFTERNOON...SUGGESTING
ISOLATED THUNDERSTORMS COULD BE TRIGGERED BY ANY SHORTWAVE IMPULSE
RIDING OVER THE COLLAPSING RIDGE. IF THIS OCCURS...VERTICAL SHEAR
ALONG WITH 1500 TO 2500 J/KG CAPES MAY SUPPORT SUPERCELL STRUCTURES
WITH LARGE HAIL/DAMAGING WINDS THE PRIMARY THREATS. STRONGER FORCING
FOR ASCENT ARRIVING LATER IN THE EVENING WILL LIKELY GIVE WAY TO
INCREASED COVERAGE/INTENSITY OF ORIGINAL ACTIVITY. FOR THAT
REASON...HAVE INSERTED SEVERE WORDING FOR OUR WESTERN ZONES FOR
SUN/SUN NIGHT. AN INCREASING SOUTH/SOUTHWESTERLY LLJ/ALBEIT MODEST
AS STRONGER DYNAMIC LIFTING BEGINS TO OVERSPREAD THE AREA ALONG THE
EDGE OF THE RIDGE POINTS TO THE POSSIBILITY OF ONE OR MORE STORM
CLUSTERS/MCSS TRANSLATING EASTWARD THROUGH THE CENTRAL CWA THROUGH
THE EVENING AND OVERNIGHT. THE EVOLUTION OF THIS THREAT IS UNCERTAIN
AT THIS TIME...BUT LATER SHIFTS MAY NEED TO MONITOR THE SITUATION
CLOSELY FOR A POTENTIAL SEVERE THREAT SPREADING EASTWARD INTO THE
CENTRAL.
VERY ACTIVE WEATHER WILL LIKELY PERSIST ON MONDAY WITH YET ANOTHER
SUBSTANTIAL SEVERE THREAT A POSSIBILITY. GFS CONTINUES TO PROG AN
ABUNDANCE OF LOW LEVEL MOISTURE STREAMING NORTHWARD INTO CENTRAL ND
IN ADVANCE OF EASTWARD-ADVANCING COLD FRONT. MORNING CONVECTION MAY
POTENTIALLY LIMIT AVAILABLE INSTABILITY ACROSS THE WARM SECTOR...BUT
AT LEAST MARGINAL TO MODERATE DESTABILIZATION SHOULD FAVOR MLCAPES
OF 1000 TO 2000 J/KG...VALUES THAT WOULD BE HIGHER IF ANY SURFACE
HEATING OF SIGNIFICANCE CAN OCCUR. STRONG UPPER LEVEL DIVERGENCE AND
LOW LEVEL CONVERGENCE ALONG THE SURFACE BOUNDARY WILL FAVOR
THUNDERSTORM GROWTH...AND AVAILABLE INSTABILITY/SHEAR WILL ONCE
AGAIN PROMOTE STRONG ROTATING UPDRAFTS CAPABLE OF PRODUCING LARGE
HAIL AND PERHAPS DAMAGING WIND GUSTS. VERTICAL SHEAR PROFILES ARE
FAVORABLE FOR ONE OR MORE MCS TYPE SYSTEMS ACROSS THE CWA WITHIN
REGION OF FORCED ASCENT ENFORCED BY A POTENT NEGATIVELY TILTED
SHORTWAVE TROUGH ROTATING THROUGH EASTERN MT. SHOWERS AND
THUNDERSTORMS ARE LIKELY TO CONTINUE ON TUESDAY WITHIN COLD AIR
ALOFT ASSOCIATED WITH THE UNSEASONABLY STRONG UPPER LOW...ALTHOUGH
THE COVERAGE AND INTENSITY OF THE ACTIVITY SHOULD BE CONSIDERABLY
LOWER THAN ON PREVIOUS DAYS.
TEMPERATURES ACROSS THE CWA THROUGHOUT THE SHORT TERM PERIOD ARE
EXPECTED TO BE NORMAL TO SLIGHTLY BELOW NORMAL FOR THIS TIME OF
YEAR. COLD AIR ALOFT ASSOCIATED WITH THE MAIN SYSTEM OF INTEREST AND
ITS ASSOCIATED CLOUDS/PRECIPITATION FORCED A SLIGHT LOWERING IN MAX
TEMPERATURES ACROSS THE BOARD AS THE PRIMARY CHANGE TO THE GRIDS IN
THAT DEPARTMENT.
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
THE EXTENDED FORECAST PERIOD WILL CONTINUE TO BE INFLUENCED BY THE
CLOSED UPPER LOW CURRENTLY POSITIONED OVER THE PACIFIC NORTHWEST
WHICH MOVES INTO OUR LOCAL REGION MID-WEEK. AS EXPECTED MODELS
CONTINUE TO HAVE DIFFICULTY WITH THE OVERALL EVOLUTION OF THIS
SYSTEM...MAINLY WHERE IT TRACKS TOWARDS THE END OF THIS WORK WEEK.
THE LATEST GFS KEEPS IT IN THE NORTHERN PLAINS REGION THROUGHOUT THE
PERIOD...WHILE THE ECMWF IS MORE PROGRESSIVE WITH THE LOW/OPEN UPPER
LEVEL WAVE MOVING IT INTO THE SOUTHERN GREAT LAKES REGION BY
SATURDAY. STAYED THE COURSE ONCE AGAIN WITH POPS WED-FRI KEEPING
SATURDAY DRY FOR NOW. TRENDED TEMPS DOWNWARDS THURSDAY AND FRIDAY
WITH SOME POSSIBLE RECOVERY BY SATURDAY. OVERALL TEMPS WILL BE BELOW
SEASONAL NORMS.
&&
.AVIATION...
AS THE UPPER RIDGE AXIS PUSHES SLOWLY EAST TONIGHT THROUGH SUNDAY
NIGHT...WE WILL SEE INCREASING CHANCES FOR THUNDERSTORMS (POSSIBLY
SEVERE WEST SUNDAY AND AREA WIDE MONDAY) OVER THE NEXT 24-48 HOURS.
IN THE SHORT TERM AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS
REMAINS OVER SOUTH CENTRAL ND...PRODUCING MVFR CIGS AND VIS. MAY
ALSO SEE ISOLD IFR CONDITIONS IN ANY HEAVY TSRA. AREAS IF SHOWERS
AND THUNDERSTORMS LOOK TO PERSIST THROUGH TONIGHT WITH STORMS
REDEVELOPING SUNDAY AFTERNOON WEST AND CENTRAL.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
CLH/RSL/NH
Hazardous weather outlook, Aug 9, 3:47 AM MST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
547 AM CDT SAT AUG 9 2008
NDZ017>020-031>035-040>046-101100-
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
547 AM CDT SAT AUG 9 2008 /447 AM MDT SAT AUG 9 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING AND
AFTERNOON...WITH SCATTERED THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT.
SOME STORMS COULD BE SEVERE SUNDAY AFTERNOON AND NIGHT.
THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ001>005-009>013-021>023-025-036-037-047-048-050-051-101100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
547 AM CDT SAT AUG 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT.
SOME STORMS COULD BE SEVERE SUNDAY AFTERNOON AND NIGHT.
THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JV
Lightning, Stark
- When
- August 10, 12:43 AM MST
- Where
- Stark County, 3.17 mi N of Dickinson
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 46.926, -102.778
Lightning struck a house north of Dickinson, igniting a fire which damaged the roof and the attic.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 10 to 12, 20082 deaths · 1 event
- Hail and Damaging Winds in New Jersey, August 10, 2008$17 million · 1.75 in hail · 28 events
- Rip Current in Michigan, August 10, 20081 death · 1 event
- Flash Flooding in New Jersey, August 10, 2008$1.3 million · 3 events
- Flooding and Hail in Massachusetts, August 10, 2008$112,000 · 1 in hail · 16 events
- Hail in New York, August 10, 2008$105,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in Delaware, August 10, 2008$100,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Dakota, August 10, 2008$75,000 · 2.25 in hail · 4 events
- Flash Flooding in New Hampshire, August 10, 2008$75,000 · 2 events
- Flash Flooding and Hail in New York, August 10, 20081.75 in hail · 37 events
- Flash Flood in New Hampshire, August 10, 2008$50,000 · 1 event
- Lightning Strike in Florida, August 10, 20083 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129679.